Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 69, NWS Tucson, AZ

July 31, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2024, 3:53 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 3:53 PM MST (22:53 UTC)
Expired
Jul 31, 2024, 7:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 143 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS55 KTWC 312253
FFWTWC
AZC019-010200-
/O.NEW.KTWC.FF.W.0069.240731T2253Z-240801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
353 PM MST Wed Jul 31 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North Central Pima County in southeastern Arizona...

* Until 700 PM MST.

* At 353 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across western portions of the Tohono Oodham Nation. 
  Between 1 and 2 inches of rain have fallen in the Gu Achi and 
  Covered Wells area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Pisinemo, GuVo, Hickiwan, Covered Wells, Ali Chugk, Gu Oidak, San 
  Simon, Ventana, Pia Oik, Vaya Chin, Santa Cruz, Mountain Village, 
  San Simon West, Kupk, Kots Kug and Papago Farms.

This includes Route 86 between mile markers 64 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3250 11212 3208 11206 3169 11203 3178 11251
      3181 11258 3246 11259

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
2 follow-up statements
412 
WGUS75 KTWC 010030
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
530 PM MST Wed Jul 31 2024

AZC019-010200-
/O.CON.KTWC.FF.W.0069.000000T0000Z-240801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
530 PM MST Wed Jul 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR NORTH CENTRAL PIMA COUNTY...

At 530 PM MST, Doppler radar indicated that thunderstorms over the 
western portions of the Tohono Oodham Nation have diminished in 
intensity. Between 1 and 2 inches of rain have fallen in the Gu Achi 
and Covered Wells area. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Pisinemo, GuVo, Hickiwan, Covered Wells, Ali Chugk, Gu Oidak, San 
  Simon, Ventana, Pia Oik, Vaya Chin, Santa Cruz, Mountain Village, 
  San Simon West, Kupk, Kots Kug and Papago Farms.

This includes Route 86 between mile markers 64 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3250 11212 3208 11206 3169 11203 3178 11251
      3181 11258 3246 11259

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
492 
WGUS75 KTWC 010155
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
655 PM MST Wed Jul 31 2024

AZC019-010205-
/O.EXP.KTWC.FF.W.0069.000000T0000Z-240801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
655 PM MST Wed Jul 31 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
NORTH CENTRAL PIMA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3250 11212 3208 11206 3169 11203 3178 11251
      3181 11258 3246 11259

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:30 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 31, 12:30 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1230 PM MST Wed Jul 31 2024

.SYNOPSIS...Thunderstorms expected this afternoon and evening
across Southeast Arizona with strong gusty winds, blowing dust,
and heavy rainfall. Daily chances for thunderstorms continue into
next week. Some storms will generate heavy rain and strong gusty
winds. Temperatures will heat up a few degrees late in the week.

&&

.DISCUSSION...Thunderstorms are moving into the heart of Southeast
Arizona this afternoon. A shortwave is moving through the region
from the high pressure center to our east. More storms will
develop within a few hours and fill in the rest of the region. The
main threats are strong to severe winds, blowing dust, and heavy
rainfall through the rest of the afternoon and into the late night.
Convective allowing models show another wave of storms and
showers moving in the late evening. There are a few solutions that
storms could last into the early morning. This may be more of
showery in nature but if dynamics stick around, it can produce a
few strong thunderstorms around the area. Blowing dust is in
effect and there is higher confidence on the flash flooding
potential from these storms due to the better dynamics. Radar and
social media photo evidence show these storms are more organized
and efficient rain makers.

Tomorrow, if there are any remnants of storms in the morning, it
can delay storm development later in the afternoon to evening.
But, with the upper level flow, it can super charge the
environment quickly to support isolated to scattered thunderstorms.
The key ingredients will be implace for any storms, either on-
time or delay start, with the reoccurring threats of flash
flooding potential and damaging winds.

Friday and into the weekend, the high pressure center will move to
our north into the Four Corners area. This will give elevated
chances for afternoon thunderstorms even though moisture starts to
erode a little more. Another topic of discussion is heat.
Temperatures start to trend upward through the weekend with the
Gila River Valley experiencing the brunt of the heat with Major
Heat Risk with small chances for Extreme Heat Risk. Tucson will be
in the Major Risk for the weekend as well and it will depend on
the thickness levels and the exact high pressure position.

Next week, ensemble model members show the Great Basin High setting
up and keeping temperatures elevated and chances for thunderstorms
starting on the Mogollon Rim and down to the southwest desert
floors.

&&

.AVIATION...Valid through 02/00Z.
Isolated to scattered to SCT- BKN AOA 12k ft AGL though most of
the forecast period. SCT TSRA through 01/02Z and ISOLD-SCT TSRA
possible in the overnight period. Another ISOLD-SCT TSRA developing
after 01/20Z to the end of the forecast period. SCT- BKN 8-10kt
ft AG with MFR conditions and wind gusts to 45kts near
thunderstorms. Outside of thunderstorm influence, expect wind to
be fairly light, generally remaining below 10 knots and following
typical diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Elevated moisture will continue with scattered
afternoon and evening showers and thunderstorms. Each day has the
threat of heavy rain, localized flash flooding and strong gusty
outflow winds. Outside of strong erratic outflows from
thunderstorms, 20-foot winds will generally be 15 mph or less,
with afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 7 PM MST this evening for AZZ501>506.

&&

Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 31, 1:42 PM MST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
142 PM MST Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     Flash Flood      9 E Tucson              32.19N 110.74W
07/31/2024                   Pima               AZ   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&
Local storm report, Jul 31, 2:33 PM MST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
233 PM MST Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Flash Flood      19 SE Tucson            32.01N 110.65W
07/31/2024                   Pima               AZ   Public

            Public report of significant flow in Cienega
            Creek.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:50 AM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz16 hr
Jul 31, 12:50 PM MSTSevere Thunderstorm WarningTWCSanta Cruz23 min
Jul 31, 1:11 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima3 hr
Jul 31, 2:34 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.